Print this page    •   Back to Web version of article

Nightmares, Daymares and Sleeping Difficulties
Part of A Practical Guide to HIV Drug Side Effects

2006

Anxiety, mental problems, depression, nervousness, dizziness, insomnia and nightmares are all possible side effects of certain HAART drugs. Specifically, the neurologic problems caused by the non-nucleoside analogue efavirenz (Sustiva) can occur both during the day (muddled or unfocused thinking, feelings of paranoia and disorientation, depression) and night (insomnia and, when you get to sleep, vivid dreams and nightmares). Some people report feeling "stoned." In many PHAs, these side effects disappear gradually after several weeks on the drug, so waiting out the problem for at least a month is advisable, if you can stand it. For others, the problems continue and stopping the drug is the only solution for those in whom the symptoms are just not bearable. Generally speaking, it is best to avoid recreational drugs, including alcohol, when starting efavirenz.

For some helpful "Tips and Tricks on Taking Sustiva," go to www.aidsmeds.com/drugs/SustivaTips/SustivaTips1.htm

The following anti-HIV meds may also cause mental or sleep problems:

As with efavirenz, all of the above side effects may diminish or disappear after a period of days, weeks or months on the problematic drug but may also remain long-term, with drug discontinuation the only solution.


Tips for Handling Sleeping Difficulties

There may be approaches that will help with at least some of the problems. Certain efavirenz problems can be resolved by rescheduling the dose. If it's causing insomnia, talk to your doctor or nurse about taking it in the morning instead of at bedtime. If daytime drowsiness is the problem, take it earlier in the evening.

With any insomnia problems, there are different approaches you can try, alone or in combination, to help improve your sleep, including:

For some people, medications may also help to counter certain problems:

It is important to remember that other causes of depression or anxiety may be contributing, including deficiencies of certain nutrients (the entire vitamin B complex, especially B6 and B12) and testosterone (often deficient in both men and women PHAs and a major contributor to depression; if testing shows inadequate levels, replacement is crucial).

Don't ignore the possibility that stress may be causing you symptoms of anxiety or insomnia. At times, therapy with a good mental health therapist or psychologist can work wonders, especially if you have a lot going on in your head and your life.


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46586.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.